How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K. Your Own Question
Dr. K.
Dr. K., MD
Category: OB GYN
Satisfied Customers: 3949
Experience:  Board certified OB/GYN with 20 years of experience.
65718478
Type Your OB GYN Question Here...
Dr. K. is online now
A new question is answered every 9 seconds

Have any experience with transgender patients (MtF) on estrogen

Customer Question

Have any experience with transgender patients (MtF) on estrogen having blood clots?
Submitted: 1 year ago.
Category: OB GYN
Expert:  Dr. K. replied 1 year ago.
Hello, this is Dr K.. Answers are not medical advice and do not constitute a doctor/patient relationship. I look forward to helping you today.
Men are not any different than women in terms of developing blood clots due to hormone exposure. Your dose of estrogen was also much higher than that for a woman. It would not be advised to resume estrogen as another clot would be likely. While the patch has less risk, it is still high. Progesterone is an option, it will not increase your risk of clots, but will also not cause feminizing effects. If you stop smoking and become a normal weight, your Dr may reconsider after a year.
Customer: replied 1 year ago.
So the blood thinner I'm on (Warfarin) won't help keep me from developing clots if I take the estrogen then?
Expert:  Dr. K. replied 1 year ago.
No It prevents blood clots. It doesnt counteract the effects of a massive dose of estrogen.
Customer: replied 1 year ago.
OK - so Warfarin doesn't stop blood clots that may have been caused by the estrogen. I also had other factors that would contribute to clotting - I smoke, I am diabetic and I work from home on the computer as a professional web developer (bachelors' degree), so I sit for long periods of time writing code. So if I stop smoking, lose the rest of the weight (I was up to 333 lbs when diagnosed with Diabetes, now down to 260 lbs.) through exercise, diet - and if I am able to get my numbers in line and have no need for the diabetes meds - how realistically possible is it that I would be able to try the estrogen therapy again?
Expert:  Dr. K. replied 1 year ago.
Not very realistic unfortunately as not many Drs would be willing to prescribe it. Your best bet is a transgender clinic.